Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 367, NWS Rapid City, SD

August 14, 2011Lawrence County, Meade County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 14, 2011, 1:33 PM MDT for Lawrence County, Meade County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2011, 1:33 PM MDT (19:33 UTC)
Expired
Aug 14, 2011, 1:59 PM MDT
In force
26 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lawrence County, SD, Meade County, SD

The radar

The Rapid City radar (KUDX), 51 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:50 AM MDT, 10 hours 43 minutes earlier.

Area forecast discussion, Aug 14, 2:50 AM MDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
250 AM MDT SUN AUG 14 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER WEST
CENTRAL MT...WITH HIGH PRESSURE OVER EASTERN PORTIONS OF THE PLAINS.
UPPER LEVEL ANALYSIS HAS RIDGE CENTERED OVER THE HIGH PLAINS. SKIES
ARE MOSTLY CLEAR ACROSS THE AREA. NO SHOWERS OR STORMS YET...BUT
COULD DEVELOP QUICKLY EARLY THIS MORNING AS MID LEVEL CLOUDS ARE
DEVELOPING AND EXPANDING. TEMPS ARE IN THE UPPER 50S AND 60S. FAIRLY
TIGHT PRESSURE GRADIENT IS IN PLACE OVER THE AREA...ALONG WITH A
FAIRLY STRONG LOW LEVEL JET OVER THE WESTERN DAKOTAS. BREEZY
SOUTH-SOUTHEAST WINDS ARE IN PLACE ACROSS PARTS OF NORTHEASTERN WY
INTO SOUTHWESTERN SD.

RIDGE WILL BRING WARMER AIR TO THE AREA FOR TODAY AND MONDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH MONDAY AS WEAK
DISTURBANCES PASS THROUGH THE RIDGE. BETTER CHANCES FOR STORMS CAN
BE EXPECTED LATE MONDAY INTO TUESDAY AS RIDGE MOVES EAST AND A COLD
FRONT EVENTUALLY PASSES THROUGH. COOLER AIR WILL ARRIVE ON TUESDAY
AND PERSIST INTO MIDWEEK.

FOR TODAY...ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
MORNING ACROSS THE WESTERN SD PLAINS AS LOW LEVEL JET PERSISTS
THROUGH THE MID MORNING HOURS. OTHERWISE...SKIES WILL BE MOSTLY
SUNNY WITH HIGHS IN THE 80S AND LOWER 90S...WARMEST OVER THE
SOUTHWESTERN SD PLAINS. BREEZY SOUTH TO SOUTHEAST WINDS CAN BE
EXPECTED ACROSS MUCH OF THE PLAINS...ESPECIALLY THE WESTERN SD
PLAINS. A THUNDERSTORM OR TWO COULD DEVELOP LATE IN THE DAY ACROSS
THE BLACK HILLS AREA IF THE CAP ERODES ENOUGH.

THUNDERSTORMS ARE POSSIBLE TONIGHT...ESPECIALLY EAST OF THE
BLACK HILLS INTO CENTRAL SD...AS WEAK UPPER LEVEL ENERGY PASSES
ACROSS AND LOW LEVEL JET DEVELOPS AGAIN OVER WESTERN AND CENTRAL SD.
WITH GOOD INSTABILITY IN PLACE OVER THE SD PLAINS...A STORM OR TWO
COULD BE ON THE STRONGER SIDE IN THE EVENING IF THEY GET GOING. LOWS
WILL GENERALLY BE IN THE UPPER 50S AND 60S.

VERY WARM CONDITIONS WILL CONTINUE ON MONDAY AS THERMAL RIDGE MOVES
OVER EASTERN PORTIONS OF THE CWA. HIGHS WILL MOSTLY BE IN THE 90S
ACROSS THE PLAINS...WITH A FEW LOCATIONS SOUTH AND EAST OF THE BLACK
HILLS LIKELY APPROACHING 100 DEGREES. CHANCES FOR THUNDERSTORMS WILL
MAINLY HOLD OFF UNTIL THE AFTERNOON AND EVENING AS A STRONGER
DISTURBANCE AND A SURFACE TROF/DRYLINE MOVES ACROSS THE AREA. BETTER
CHANCES FOR STORMS WILL GENERALLY BE ACROSS NORTHWESTERN SD...WHERE
THERE IS A SLIGHT RISK FOR SEVERE STORMS.

COLD FRONT WILL MOVE THROUGH ON TUESDAY FROM NORTHWEST TO SOUTHEAST.
WARMEST TEMPS WILL BE ACROSS SOUTH CENTRAL SD...WHERE HIGHS WILL
REACH INTO THE LOWER 90S. UPPER 70S AND 80S ARE EXPECTED ELSEWHERE.
ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY INTO TUESDAY NIGHT...BUT
MAIN UPPER LEVEL SUPPORT COULD VERY WELL BE EAST OF THE AREA BY THE
AFTERNOON.

EXTENDED...AN UPPER LEVEL RIDGE WILL BUILD OVER THE WESTERN THIRD OF
THE US FOR WEDNESDAY/THURSDAY. SURFACE HIGH PRESSURE OVER THE CWA
WEDNESDAY WILL SHIFT EAST THURSDAY. MAINLY DRY WEATHER IS
EXPECTED...EXCEPT OVER FAR EASTERN PORTIONS OF THE AREA THURSDAY AS
A WEAK DISTURBANCE BRING LOW CHANCES FOR -TSRA. THE UPPER RIDGE
TRIES TO BUILD OVER THE NORTHERN PLAINS FOR FRIDAY...BUT A FAST
MOVING UPPER TROUGH/SHORTWAVE WILL ZIP ACROSS THE US/CANADIAN
BORDER. FRIDAY SHOULD BE FAIRLY WARM AHEAD OF A COOL FRONT THAT WILL
DROP INTO THE CWA FRIDAY NIGHT...BRINGING COOLER WEATHER FOR
SATURDAY. A FEW TSRA MAY OCCUR ALONG THE FRONT.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL TODAY. ISOLATED -TSRA
POSSIBLE EARLY THIS MORNING IN SD. ISOLATED/SCATTERED -TSRA POSSIBLE
LATE THIS AFTERNOON/EVENING WITH STRONG/GUSTY WINDS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 14, 6:17 AM MDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
617 AM MDT SUN AUG 14 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-151300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
617 AM MDT (717 AM CDT) SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA...MAINLY DURING
THE LATE AFTERNOON AND EVENING. A STORM OR TWO COULD BE STRONG OR
POSSIBLY SEVERE ACROSS WESTERN SOUTH DAKOTA...MAINLY DURING THE
EVENING HOURS. HAIL AND GUSTY WINDS WILL ACCOMPANY ANY STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS MONDAY AND TUESDAY. THERE
IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AFTERNOON AND
EVENING ACROSS NORTHWESTERN SOUTH DAKOTA. LARGE HAIL AND STRONG WIND
GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 14, 12:14 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1214 PM MDT SUN AUG 14 2011

SDZ026-028-141900-
CENTRAL BLACK HILLS SD-RAPID CITY SD-
1214 PM MDT SUN AUG 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL
100 PM MDT...

AT 1211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SHERIDAN LAKE...OR 6 MILES EAST OF HILL
CITY...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROCKERVILLE...
  MOUNT RUSHMORE...
  KEYSTONE...
  HAYWARD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

RICHARDS
Special weather statement, Aug 14, 1:20 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
120 PM MDT SUN AUG 14 2011

SDZ024-025-072-141945-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-STURGIS/PIEDMONT FOOT
HILLS SD-
120 PM MDT SUN AUG 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE AND EXTREME
WESTERN MEADE COUNTIES UNTIL 145 PM MDT...

AT 116 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF DEADWOOD...MOVING EAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN STURGIS...
  WHITEWOOD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 15 AND
31...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

RICHARDS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:45 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington60 min
Aug 14, 3:18 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.